South Carolina, 2014Damaging Wind and Heavy Rain in South Carolina, August 12, 2014
August 12, 2014 · NWS CAE · 7 events in 2 counties and zones
Areas of thunderstorms over the Midlands produced heavy rains that produced some street flooding. One storm also produced strong winds that took down trees and powerlines.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Areas of thunderstorms over the Midlands produced heavy rains that produced some street flooding. One storm also produced strong winds that took down trees and powerlines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 12, 1:18 PM EST, 3 hours 12 minutes earlier.
Area forecast discussion, Aug 12, 1:18 PM EST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
218 PM EDT TUE AUG 12 2014
.SYNOPSIS...
AN UPPER TROUGH WILL PUSH INTO THE REGION OVERNIGHT AS A COLD
FRONT CROSSES THE AREA AND STALLS EARLY WEDNESDAY MORNING. DRY
AND WARM BUT LESS HUMID WEATHER IS EXPECTED THOUGH THE END OF THE
WEEK. UNSETTLED WEATHER RETURNS TO THE REGION SUNDAY INTO EARLY
NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
THIS AFTERNOON...VISIBLE SATELLITE IMAGERY REVEALS TOWERING CUMULUS
AND CUMULONIMBUS CLOUDS ACROSS THE FORECAST AREA IN A MOISTURE
RICH ENVIRONMENT WITH PWAT VALUES OVER 2 INCHES AND DEWPOINTS IN
THE LOWER 70S. REGIONAL RADAR SHOWS THUNDERSTORMS HAVE DEVELOPED
ACROSS MUCH OF THE MIDLANDS AND CSRA AND INTO THE LOW COUNTRY WITH
THE BEST COVERAGE OVER THE EASTERN MIDLANDS. SEVERE POTENTIAL
APPEARS LOW GIVEN MARGINAL LAPSE RATES AND GENERALLY MOIST
ADIABATIC THERMAL PROFILES...HOWEVER WATER VAPOR IMAGERY CONFIRMS
DRIER AIR ALOFT MOVING INTO THE REGION LATE AFTERNOON AND THIS
EVENING WHICH COULD ENHANCE A DAMAGING WIND GUST THREAT WITH THE
STRONGEST OF STORMS.
TONIGHT...AN UPPER TROUGH SLOWLY MOVING THROUGH THE GREAT
LAKES AND OHIO VALLEY REGION WILL PUSH A COLD FRONT INTO THE
REGION LATE TONIGHT. AFTERNOON AND EVENING CONVECTION SHOULD WANE
WITH SUNSET BUT SOME LINGERING SHOWERS COULD BE AROUND AFTER
MIDNIGHT UNTIL THE FRONT ARRIVES SO WILL HOLD ON TO SLIGHT CHANCE
POPS UNTIL THEN. TEMPERATURES OVERNIGHT WILL SLOWLY FALL AHEAD OF
THE FRONT WITH SOME CLOUDS AND WIND KEEPING THE BOUNDARY MIXED A
BIT. CANNOT RULE OUT SOME LIGHT FOG DEVELOPMENT WITH POOLING OF
MOISTURE JUST AHEAD OF THE FRONT AS WELL.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
SURFACE TROUGH WILL BE ALONG THE COAST WEDNESDAY MORNING WITH THE
UPPER LEVEL TROUGH AXIS CROSSING THE REGION. BY WEDNESDAY EVENING
THE SURFACE TROUGH WILL SLIDE OFFSHORE WITH DRIER AIR OVERTAKING THE
FORECAST AREA. WEAK HIGH PRESSURE WILL BEGIN MOVING INTO THE AREA
WEDNESDAY NIGHT AND REMAIN OVER THE REGION THROUGH THURSDAY NIGHT.
MODEL SOUNDINGS INDICATE PWAT VALUES DECREASING TO ONE INCH OR LESS
BY LATE WEDNESDAY AFTERNOON AND REMAINING THERE THROUGH THURSDAY
NIGHT. AS SUCH HAVE KEPT THE FORECAST DRY WITH MOSTLY CLEAR SKIES
THROUGH THE PERIOD. TEMPERATURES WILL BE IN THE UPPER 80S TO LOWER
90S FOR DAYTIME HIGHS WITH OVERNIGHT LOWS IN THE MIDDLE 60S TO
AROUND 70.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
MODELS ARE IN GOOD AGREEMENT THROUGH THE LONG TERM WITH SOME MINOR
TIMING AND INTENSITY DIFFERENCES LATE IN THE WEEKEND INTO EARLY NEXT
WEEK. UPPER LEVEL PATTERN REMAINS HIGHLY AMPLIFIED AND WILL SLOWLY
BECOME MORE ZONAL THROUGH THE WEEKEND AS A CUT OFF LOW OVER THE WEST
COAST GETS EJECTED INTO THE FLOW. THIS WILL KEEP WEAK HIGH PRESSURE
IN CONTROL OF THE AREA THROUGH SATURDAY WITH SLIGHT CHANCE POPS
RETURNING TO THE CENTRAL AND EASTERN MIDLANDS AS THE SEA BREEZE
TRIES TO WORK BACK INTO THE AREA AND OVERCOME THE DRY AIR. THE NEXT
DISTURBANCE WILL MOVE INTO THE REGION SUNDAY INTO MONDAY AND WITH
SOUTH TO SOUTHWESTERLY WINDS USHERING MOISTURE BACK INTO THE REGION
CHANCES OF SHOWERS AND THUNDERSTORMS WILL BE INCREASING FOR SUNDAY
AND MONDAY. TEMPERATURES THROUGH THE LONG TERM WILL BE NEAR NORMAL.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
SCATTERED CONVECTION UNDERWAY ACROSS THE AREA AHEAD OF AN APPROACHING
COLD FRONT THAT WILL CROSS THE REGION EARLY WEDNESDAY MORNING.
BEST THREAT FOR TSRA LOOKS TO BE OGB/AGS/DNL SO WILL INCLUDE A
TEMPO GROUP FOR THUNDER WHILE CARRYING SHOWERS AT CAE/CUB AND
AMEND AS NECESSARY. SOME MVFR FOG EXPECTED BEFORE DAWN WEDNESDAY
MORNING DUE TO POOLING OF MOISTURE JUST AHEAD OF THE FRONT SO WILL
INCLUDE A COUPLE OF HOURS OF FOG AT TERMINALS. SOUTHWESTERLY WINDS
THIS AFTERNOON AROUND 6 TO 12 MPH WILL GRADUALLY SHIFT TO THE WEST
AND NORTHWEST EARLY WEDNESDAY MORNING AS THE FRONT MOVES THROUGH.
STRONG WIND GUSTS ASSOCIATED WITH THUNDERSTORMS ALSO POSSIBLE.
EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT RESTRICTIONS EXPECTED.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
SYNOPSIS...HC
NEAR TERM...HC
SHORT TERM...MJP
LONG TERM...MJP
AVIATION...HC
Hazardous weather outlook, Aug 12, 2:54 AM EST, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
354 AM EDT TUE AUG 12 2014
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-130800-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
354 AM EDT TUE AUG 12 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS WITH HEAVY DOWNPOURS MAY OCCUR WITH LOCALIZED FLOODING
POSSIBLE. A FEW OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING
COULD POSSIBLY CONTAIN DAMAGING WIND.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 12, 1:15 PM EST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
215 PM EDT TUE AUG 12 2014
SCZ031-036>038-121915-
CALHOUN-CLARENDON-ORANGEBURG-SUMTER-
215 PM EDT TUE AUG 12 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CALHOUN...SUMTER...
CLARENDON AND ORANGEBURG COUNTIES THROUGH 315 PM EDT...
AT 211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR CAMERON...MOVING EAST AT 20 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ELLOREE AND SUMMERTON...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MARION.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
REPORT DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR USE
WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL CAEWX@NOAA.GOV TO RELAY
SEVERE WEATHER REPORTS.
&&
LAT...LON 3341 8034 3354 8075 3370 8072 3375 8031
TIME...MOT...LOC 1814Z 260DEG 16KT 3361 8066
WRS
Thunderstorm Wind, Lexington
- When
- August 12, 4:30 PM EST to 4:34 PM EST
- Where
- Lexington County, 1.85 mi WSW of Irmo
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Law Enforcement
- Coordinates
- 34.070, -81.210
Sheriff reported trees and powerlines down at the intersection of Coldstream Drive and Brent Ford Road.
Heavy Rain, Lexington
- When
- August 12, 4:50 PM EST to 5:50 PM EST
- Where
- Lexington County, 1.72 mi W of St Andrews
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 34.030, -81.110
SCHP reported road flooding on Bush River road near I-26.
Heavy Rain, Richland
- When
- August 12, 4:52 PM EST to 5:52 PM EST
- Where
- Richland County, 2.86 mi W of Denny Terrace
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 34.070, -81.120
SCHP reported road flooding on Broad River road between St. Andrews and Irmo.
Heavy Rain, Richland
- When
- August 12, 4:55 PM EST to 5:55 PM EST
- Where
- Richland County, 0.57 mi W of St Andrews
- Reported by
- Law Enforcement
- Coordinates
- 34.030, -81.090
SCHP reported road flooding at the intersection of Bush River rd and Broad River road.
Heavy Rain, Richland
- When
- August 12, 4:59 PM EST to 5:59 PM EST
- Where
- Richland County, 0.57 mi W of Pontiac
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 34.130, -80.860
SCHP reported road flooding on Two Notch road east of Clemson road.
Heavy Rain, Richland
- When
- August 12, 5:00 PM EST to 6:00 PM EST
- Where
- Richland County, 2.67 mi ESE of Sharp
- Reported by
- County Official
- Coordinates
- 34.150, -80.910
RCWINDS rain gage at Elders Pond measured 3.07 inches of rain in about an hour.
Heavy Rain, Richland
- When
- August 12, 5:05 PM EST to 6:05 PM EST
- Where
- Richland County, 1.5 mi SSW of Pontiac Airstrip Arp
- Reported by
- County Official
- Coordinates
- 34.110, -80.880
RCWINDS rain gage at Spring Valley High School measured 2.45 inches of rain in just over an hour.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Oregon, August 12, 20141 death · 1 injured · 1 event
- Flash Flooding and Flooding in Maryland, August 12 to 13, 2014$4.8 million · 31 events
- Flash Flooding and Flood in North Carolina, August 12 to 13, 2014$2.5 million · 50 kt wind · 10 events
- Flash Flooding and Flood in Arizona, August 12 to 13, 2014$2.3 million · 7 events
- Flash Flooding and Damaging Wind in California, August 12 to 13, 20141 injured · $1.0 million · 65 kt wind · 7 events
- Debris Flows and Dust Storm in Washington, August 12, 2014$449,000 · 52 kt wind · 12 events
- Flash Flooding in New Jersey, August 12 to 13, 20141 injured · $350,000 · 9 events
- Flash Flooding in Maryland, August 12 to 13, 2014$500,000 · 6 events
- Flood and Damaging Winds in Pennsylvania, August 12, 2014$110,000 · 50 kt wind · 22 events
- Flash Flooding in New York, August 12, 2014$125,000 · 3 events
- Flash Flooding and Damaging Winds in Arizona, August 12, 2014$23,000 · 52 kt wind · 6 events
- Damaging Winds in Arizona, August 12, 2014$20,000 · 61 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528740, 528734, 528735, 528736, 528737, 528738, 528739.